Alert archive / Montana / High Wind Watches in 2017

High Wind Watch 2, NWS Great Falls, MT

January 28, 2017

NWS Great Falls, MT issued this high wind watch at Jan 28, 2017, 10:00 AM MST. It took effect at Jan 29, 2017, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 28, 2017, 10:00 AM MST (17:00 UTC)
In effect from
Jan 29, 2017, 2:00 PM MST
Expired
Jan 29, 2017, 3:17 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

464 
WWUS75 KTFX 281700
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MST SAT JAN 28 2017

MTZ009-048-291200-
/O.NEW.KTFX.HW.A.0002.170129T2100Z-170130T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
1000 AM MST SAT JAN 28 2017

...HIGH WIND WATCH IN EFFECT
FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT.

* TIMING...STRONG WINDS ARE POSSIBLE FROM SUNDAY AFTERNOON THROUGH
  SUNDAY NIGHT OVER THE ROCKY MOUNTAIN FRONT AND THE NEARBY
  ADJACENT PLAINS.

* WINDS...SUSTAINED WEST WINDS OF 40 TO 50 MPH...WITH
  GUSTS AROUND 75 MPH POSSIBLE.

* IMPACTS...THE STRONG WINDS COULD MAKE IT DIFFICULT TO DRIVE FOR
  HIGH PROFILE VEHICLES. SOME POWER LINE OR TREE DAMAGE IS
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST 
FORECASTS.

&&

$$
2 follow-up statements
519 
WWUS75 KTFX 282109
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MST SAT JAN 28 2017

MTZ009-048-291200-
/O.CON.KTFX.HW.A.0002.170129T2100Z-170130T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
209 PM MST SAT JAN 28 2017

...HIGH WIND WATCH REMAINS IN EFFECT
FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT...

* TIMING...STRONG WINDS ARE POSSIBLE FROM SUNDAY AFTERNOON 
  THROUGH SUNDAY NIGHT OVER THE ROCKY MOUNTAIN FRONT AND THE 
  NEARBY ADJACENT PLAINS.

* WINDS...WEST 40 TO 50 MPH...WITH GUSTS AROUND 75 MPH.

* IMPACTS...THE STRONG WINDS COULD MAKE IT DIFFICULT TO DRIVE 
  FOR HIGH PROFILE VEHICLES. SOME POWER LINE OR TREE DAMAGE IS 
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
769 
WWUS75 KTFX 291017
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 AM MST SUN JAN 29 2017

MTZ009-048-300000-
/O.UPG.KTFX.HW.A.0002.170129T2100Z-170130T1200Z/
/O.NEW.KTFX.HW.W.0001.170129T2100Z-170130T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
317 AM MST SUN JAN 29 2017

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR THE ROCKY MOUNTAIN FRONT...WHICH IS IN EFFECT 
FROM 2 PM THIS AFTERNOON TO 5 AM MST MONDAY. THIS WARNING REPLACES
THE HIGH WIND WATCH.

* TIMING...WESTERLY WINDS WILL BECOME QUITE STRONG THIS AFTERNOON
  AND CONTINUE INTO TONIGHT OVER THE ROCKY MOUNTAIN FRONT AND OUT
  ONTO THE ADJACENT PLAINS. WINDS WILL THEN GRADUALLY DECREASE
  LATE TONIGHT INTO MONDAY MORNING.

* WINDS...WEST 30 TO 50 MPH WITH GUSTS UP TO 75 MPH.
  HOWEVER...GUSTS IN SOME FAVORED AREAS NEAR CANYONS COULD REACH
  UP TO 85 MPH.

* IMPACTS...STRONG WINDS WILL CAUSE DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SOME POWER
  LINE OR TREE DAMAGE IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT MEANS A 
HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND
SPEEDS OF AT LEAST 50 MPH OR GUSTS OF 75 MPH OR MORE CAN LEAD TO 
PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 28, 4:26 AM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Jan 28, 4:26 AM MST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
426 AM MST Sat Jan 28 2017

UPDATED AVIATION

.DISCUSSION...

Today through Monday...Forecast models are still indicating a
warming trend with generally dry conditions and increasing
westerly winds through Sunday, then a weak cold frontal passage on
Monday. The upper level high pressure ridge currently over the
Pacific coast states will gradually spread east over the western
United states through Sunday, keeping areas of mid and high level
cloudiness over the area.

A weak shortwave trough will then approach North Central Montana
from the northwest on Sunday, which will shift the northwest flow
aloft more westerly and strengthen it. Mid level (700 mb) winds of
35 to 45 kt today will increase to between 50 and 70 kt by Sunday
evening as the shortwave moves through the area. The strongest
winds/surface pressure gradient are still forecast to remain
closer to the Rocky Mountain Front, so have kept the strongest
winds there. However, the pressure gradient does spread out onto
the plains Sunday afternoon and night, which will cause fairly
strong wind gusts there as well. As of now, am expecting winds
along the Rocky Mountain Front to remain in the 25 to 35 mph range
today with gusts as strong as 55 mph, but they should increase
into the 35 to 45 mph range with gusts of mostly 60 to 70 mph for
Sunday afternoon and evening. Cannot rule out stronger gusts near
favored canyons. Out onto the plains, 15 to 25 mph winds today
with gusts to 35 mph are expected to increase to 25 to 35 mph with
gusts to 50 mph by Sunday evening, especially along the east
slopes of the Rockies. These winds will likely remain below High
Wind criteria due to less favorable transport of stronger winds to
the surface. The weak cold frontal passage on Monday will cause
winds to decrease and shift more northwesterly and bring a chance
of snow to the western mountains. Temperatures will warm through
the 40s to near 50 degrees for much of the plains by Sunday, as
lows remain above normal. Highs will then cool back into the 30s
to lower 40s for Monday.

For Southwest Montana, temperature inversions due to lingering
snow cover will mostly keep the gusty winds from reaching the
valley floors. As a result, temperatures there will likely not get
out of the 30s during the day and fall back into the single digits
and teens at night. However, the area should remain dry.
Coulston

Monday Night through Saturday...Westerly to west-northwesterly
flow aloft is still expected during the long term period. Two
pronounced shortwave troughs embedded within this flow look to
impact the CWA toward the end of the period; one on Friday and
the other on Saturday. At the surface, models are now in better
agreement that a southward-moving cold front should stall along
the higher terrain in northern portions of Southwest MT by Monday
evening and remain draped across the area through Thursday.
During this time period, weak isentropic lift and plentiful
moisture along and near the frontal boundary should generate
periods of light to perhaps moderate snow. In addition, this lift
and snowfall rates may be enhanced by the right entrance region
of a mid- to upper-level jet streak Tuesday into Wednesday. By
Friday, the boundary still looks to advance northward as a warm
front in response to weak warm air advection ahead of the first
aforementioned shortwave trough. Additional periods of snow
should occur Friday into Saturday as the pattern remains
unsettled. Still too early to mention specific snow amounts, but
will continue to monitor situation for potential winter weather
highlights. Temperatures will tend to be below normal throughout
the period, especially in North-Central MT.
Jaszka

&&

.AVIATION...
Updated 1126Z.

VFR expected next 24-hours, yet abundant mid- to upper-level cloud
cover will continue to spill-over a mid- to upper-level high
pressure ridge building eastward into the area. Simultaneously,
northwesterly flow aloft will prevail. Breezy to gusty winds will
impact the Rocky Mountain Front, the North-Central MT TAF sites, and
KEKS during the period. Also, low-level wind shear is expected at
the North-Central MT TAF sites and KHLN at times.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  32  50  32 /   0   0   0   0
CTB  41  33  49  28 /   0   0   0   0
HLN  31  16  33  19 /   0   0   0   0
BZN  28  12  32  16 /  10   0   0   0
WEY  18   0  24   7 /  10  10  10  10
DLN  30  17  39  20 /   0   0   0   0
HVR  40  26  45  29 /   0   0   0   0
LWT  40  28  48  29 /  10   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

Nearby

High Wind Watches in Montana, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.